Don't just read the label watch the patient, too.
Enough vigilant doctors and healthcare professionals in the US reported unexpected reactions among patients to gentamicin, a broad spectrum antibiotic used to treat serious infections, that the drug regulator, the Food and Drug Administration (FDA), started to investigate.
Patients complained of fever within hours of receiving the intravenous (iv)
version of the drug, a symptom that had not been widely reported before and so was not among the likely reactions listed by the manufacturer.
In all, 155 patients reported a range of reactions, including chills, shaking or shivering, rigours, fever, a sudden rapid heart rate, hypertension and hypotension, and respiratory problems.
Twelve of the 155 suffered reactions so serious that they were treated in hospital, and five needed intensive care.
The worry for the FDA was that all these cases occurred with the once daily iv version now used by most hospitals for convenience which had never been tested by its scientific review and so was not included in the standard product labelling.
Initially, FDA investigators thought the once daily dose was too high (the usual dosage is smaller amounts three times a day), but discovered that several bulk supplies of the drug had high levels of an endotoxin.
The supplies came from the same manufacturer, and the FDA issued an immediate ban on importing products from the firm. New supplies from a different manufacturer have been reintroduced
without incident (N Engl J Med, 2000; 342: 1658-9).
But even without manufacturing faults, gentamicin comes with its own problems. It can seriously damage the kidneys as well as the nervous system (reactions to look out for include numbness, skin tingling, muscle twitching and convulsions).